South Dakota, 2023

Damaging Winds in South Dakota, August 9, 2023

August 9, 2023 · NWS ABR · 4 events in 3 counties and zones

Isolated, heat of the afternoon thunderstorms developed across portions of north central and northeast South Dakota. There were a few reports of severe wind gusts, with some localized wind related storm damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Isolated, heat of the afternoon thunderstorms developed across portions of north central and northeast South Dakota. There were a few reports of severe wind gusts, with some localized wind related storm damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 9, 12:37 PM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 9, 12:37 PM CST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
137 PM CDT Wed Aug 9 2023

.SHORT TERM...(This Evening through Thursday Night)
Issued at 130 PM CDT Wed Aug 9 2023

Forecast challenges revolve around precipitation chances tonight and
then again Thursday afternoon/evening.

At 1 PM CDT, skies were partly to mostly sunny. Temperatures are
warming through the 70s into the 80s and winds are light and
variable. There is some smoke aloft working through the region as
well. A weak cold front very slowly moving south is located
along/near the border of the Dakotas. MLCAPE values anchored on
the boundary are ~800-1100J/kg with deep layer shear holding
around ~30 knots.

Short-range guidance, including the latest CAMS, suggest a couple
of storms can be expected by early this evening working southeast
across the region. Then, later tonight into the early morning
hours on Thursday, there could be some elevated showers
developing/moving southeast across the Dakotas/Minnesota borders
region, likely forced from mid-level WAA and upper jet-streak
lift. Over the next 24 hours, the HRRR-Smoke output suggests the
smoke aloft will gradually diminish/get pushed east-southeast out
of the region.

On Thursday afternoon/evening, an area of low pressure (presently
out over British Columbia province) will work through the region,
sweeping a cold front over the CWA. Plenty of instability and shear
around tomorrow afternoon/evening, including a low level jet later
in the evening pointing up into eastern South Dakota. 12Z CAMS are
in agreement of isolated to scattered discrete (super) cells forced
on the cold front along/east of the Missouri River valley and then
gradually forming into a (broken) line of storms by the time they
are crossing over into Minnesota. So, perhaps, initially a large
hail threat that eventually transitions over into a strong/damaging
wind threat. SPC's Day 2 marginal risk over this CWA his been
upgraded to a slight risk for a number of counties.

Temperatures tonight through Thursday night should be close to, to
perhaps a few degrees below, normal.

.LONG TERM...(Friday through Wednesday)
Issued at 130 PM CDT Wed Aug 9 2023

West to northwest flow aloft will remain in place through the
extended. This will mean elevated smoke from Canadian wildfires is
also expected to filter into the region through the middle of next
week.

A shortwave trough will clip through the northern Plains late Friday
and could bring a shower or two to the far northeastern cwa.
Otherwise, the region looks dry until Saturday night and Sunday when
sfc low pressure moves through the central Plains and an upper
trough digs into the northern Plains to Great Lakes region. Sfc high
pressure and upper ridging builds in behind this system on Monday. A
couple of fronts and lows could affect the region by the middle of
next week, but confidence in any placement is low at this time.

Normal to slightly below normal temperatures (upper 70s to 80s) are
forecast for the start of the extended. Highs will climb under the
ridge early next week before returning to near normal mid week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1221 PM CDT Wed Aug 9 2023

Terminals KABR,KATY,KPIR,KMBG

VFR skies/vsbys are forecast for this afternoon through Thursday
morning. An isolated thunderstorm is expected this afternoon. It
could form near or move close to KMBG, KABR or KATY. If this
potential scenario actually develops, will amend the TAF as
needed.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Dorn
LONG TERM...Wise
AVIATION...Dorn
Hazardous weather outlook, Aug 9, 2:55 AM CST, 14 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
355 AM CDT Wed Aug 9 2023

MNZ039-046-SDZ006>008-011-018>023-100900-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
355 AM CDT Wed Aug 9 2023

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

There is a 20-30% chance for afternoon and evening thunderstorms.
Some storms could produce quarter size hail and 60 mph winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe storms will be possible Thursday afternoon and
evening. The main threats will be quarter size or larger hail, and 60
mph winds. Cannot rule out a tornado threat as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SDZ003>005-009-010-015>017-033>037-045-048-051-100900-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
355 AM CDT Wed Aug 9 2023 /255 AM MDT Wed Aug 9 2023/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible later this afternoon. Severe
storms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe storms will be possible Thursday afternoon and
evening. The main threats will be quarter size or larger hail, and 60
mph winds. Cannot rule out a tornado threat as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 9, 5:53 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
653 PM CDT Wed Aug 9 2023

SDZ006-100030-
Brown SD-
653 PM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of south central Brown
County through 730 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bath, or near Aberdeen, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Stratford around 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4550 9843 4551 9833 4528 9812 4527 9834
TIME...MOT...LOC 2353Z 324DEG 22KT 4542 9834

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TMT

The radar

The Aberdeen radar (KABR), 1 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
August 9, 5:53 PM CST
Where
Brown County, (Abr)aberdeen Rgnl A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.450, -98.420

Thunderstorm Wind, Campbell

When
August 9, 6:08 PM CST
Where
Campbell County, 1.44 mi E of Artas
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.880, -99.790

Thunderstorm Wind, McPherson

When
August 9, 8:05 PM CST
Where
McPherson County, 1.19 mi NW of Long Lake Colony
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.610, -98.820

School playground equipment damaged.

Thunderstorm Wind, McPherson

When
August 9, 8:05 PM CST
Where
McPherson County, 0.48 mi E of Wetonka
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.620, -98.770

Paint damage to side of house by wind blown hail. Hail size is unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113509, 1113510, 1113512, 1113513.